Heavy Snow, San Juan Mountains
- When
- February 8, 12:00 PM MST to 9:00 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- Trained Spotter
Up to 9 inches of snow fell over the higher elevations of the San Juan Mountains.
Another vigorous storm system plowed across New Mexico, dumping moderate to heavy snow over northern and central portions of the state. A foot or more of snow fell over the higher elevations of the Sangre de Cristo Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Another vigorous storm system plowed across New Mexico, dumping moderate to heavy snow over northern and central portions of the state. A foot or more of snow fell over the higher elevations of the Sangre de Cristo Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 8, 10:37 AM MST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1037 AM MST TUE FEB 8 2011 .UPDATE... THIS INTERIM ISSUANCE MAINLY TO LOWER 1ST PD MAX TEMPS ACROSS E CENTRAL AND NE NM BEHIND COLD FRONT AND TO LOWER POPS...QPF AND SNOW AMTS FOR NW ROUGHLY QUARTER OF NM FOR THE REST OF THE DAY. MAY BE LOOKING AT AN EARLY CANCELLATION OF ADVISORIES FOR FAR NW NM FOR THE MAIN AFTN PACKAGE AS THEIR SIGNIFICANT PCPN SHOULD BY OVER WELL BEFORE DARK. 43 && .PREV DISCUSSION...345 AM MST TUE FEB 8 2011... LOTS GOING ON THIS MORNING. VIGOROUS UPPER CUTOFF LOW SEEN ON WATER VAPOR EARLY THIS MORNING WILL CONTINUE PROGRESSING SOUTH ACROSS THE GREAT BASIN THIS MORNING. MEANWHILE...THE SHALLOW ARCTIC AIR MASS CONTINUES TO MAKE HEADWAY ACROSS SOUTHEAST COLORADO KNOCKING ON THE DOOR STEP OF UNION COUNTY. MAX TEMP AT KCAO LIKELY TO OCCUR THIS MORNING BEFORE FALLING OFF TODAY. ALL ELSE FALLING INTO PLACE NICELY AS UPPER JET DYNAMICS INCREASE ACROSS NEW MEXICO AND FRONTOGENETICAL FORCING AIDS IN A DECENT BAND OF QPF OVER THE NORTHERN TIER BY SUNRISE. MODELS ARE IN GOOD AGREEMENT THAT THIS BAND OF PRECIPITATION WILL COMBINE WITH UPSLOPE FLOW/LIFT FROM THE COLD FRONT TO RAPIDLY INCREASE SNOWFALL ACROSS THE NORTHERN HIGH TERRAIN...ADJACENT NORTHEAST HIGHLANDS AND PLAINS AS WELL AS THE NORTHWEST PLATEAU AND NORTHWEST HIGH TERRAIN. TEMPS AT 700MB FALL RAPIDLY BEHIND THIS BOUNDARY AND WITH CONVERGENCE AND MENTIONED DYNAMICS...HAVE HIGHER CONFIDENCE FOR IMPACTS ACROSS THE NORTHWEST AND WEST WHICH INCLUDES I-40 WEST OF ABQ TO THE ARIZONA STATE LINE. WILL GO AHEAD WITH A WINTER WEATHER ADVISORY FOR THESE AREAS WHICH WILL INCLUDE GALLUP TO GRANTS...THE CHUSKA MOUNTAINS NORTH TO FARMINGTON. MODELS END THE PRECIPITATION RATHER QUICKLY OVER THE NORTHWEST BY EVENING BUT WILL NOT MAKE TOO MANY SEGMENTS IN THE HAZARD GRIDS AND ALLOW LATER SHIFTS TO TAILOR THE CONFIGURATION. THE MOST SIGNIFICANT IMPACTS WILL LIKELY BE FELT ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...SOUTHERN SAN JUANS AND ALONG INTERSTATES 25 AND 40. WILL GO AHEAD AND UPGRADE THE WINTER STORM WATCH TO A WINTER STORM WARNING AND MAKE THE CUTOFF POINT PRETTY MUCH JUST SOUTH OF I-40. SNOWFALL AMOUNTS OF 4 INCHES OR MORE ARE EXPECTED BUT THE BLOWING SNOW WILL MAKE TRAVEL VERY TREACHEROUS LATER TODAY AND ESPECIALLY THIS EVENING. THE WARNING WILL ALSO INCLUDE THE SANDIA MANZANO MOUNTAINS AND JEMEZ. A TAD BIT LESS CERTAIN FOR THE JEMEZ BUT UPSLOPE AND VERY COLD 700 TEMPS LEAVE CONCERN FOR 20:1 SNOW RATIOS AT THE HIGHER ELEVATIONS WHICH COULD EASILY PILE UP IN SHORT ORDER ESPECIALLY IF PROGGED FRONTOGENETICAL BANDING DEVELOPS. FOR THE ABQ AND SAF METRO AREAS...MORE TRICKY WITH PROGGED EAST CANYON WIND BUT CONVERGENCE IS LIKELY TO SET UP OVER THE WEST MESA/RIO RANCHO AND A BIT OVER THE FOOTHILLS SO WILL GO WITH AN ADVISORY FOR ABQ AND SAME FOR SAF WITH HIGHER TOTALS IN THE MOUNTAINS. SOUTH OF INTERSTATE 40...LESS CERTAIN. MODELS CONTINUE TO SHOW A NARROW BAND OF INCREASED QPF ASSOCIATED WITH MENTIONED FRONTOGENETICAL FORCING BUT FEEL THE BRUNT WOULD BE FURTHER NORTH BUT STILL ENOUGH CONCERN FOR A SWATH OF 1 TO 3 INCH AMOUNTS WITH 3 TO 6 IN THE SOUTH CENTRAL MOUNTAINS. WILL GO WITH AN ADVISORY FOR THE MOUNTAINS EAST TO DEBACA...ROOSEVELT AND CURRY COUNTIES AND LEAVE CHAVES AND SOUTHWEST CHAVES WITH AN INCH OR TWO POSSIBLE. COLLABORATION BETWEEN SURROUNDING WFOS MUCH APPRECIATED THIS MORNING!! ELSEWHERE...STRONG WINDS WILL BE IN PLACE ACROSS THE GILA WELL BEFORE THE ARRIVAL OF THE FRONT AND PRECIPITATION. THINK THE BULK OF THE SNOW WILL FALL TO THE EAST BUT WINDS STILL A CONCERN AND LIKELY WITH NO SNOW FALLING. WILL HOIST WIND ADVISORY THERE WHICH ALIGNS WELL WITH NEIGHBORING OFFICES TO THE SOUTH. LOOKS LIKE SUBSIDENCE WILL KICK IN FAIRLY RAPIDLY LATER TONIGHT INTO EARLY WEDNESDAY WITH SNOW AND BLOWING SNOW EXPECTED TO HANG ON ACROSS THE EAST AND SOUTHEAST NEAR THE TEXAS STATE LINE. AS MENTIONED BEFORE...FUTURE SHIFTS MAY NEED TO END ADVISORIES/WARNINGS EARLY DEPENDING ON TRENDS. ANOTHER BAGGY TROUGH WILL SWEEP ACROSS NEW MEXICO BY THE END OF THE WORKWEEK WITH A FEW LIGHT HIGH TERRAIN SNOW SHOWERS POSSIBLE. PAID LITTLE ATTENTION PAST DAY 4 DUE TO PRESENT HAZARDS BUT A LOOK AT MEDIUM TO LONG RANGE MODELS SHOWS NO CHANGE FROM LAST NIGHT. DRIER AND MILDER PATTERN TO COMMENCE OVER NEW MEXICO. KW .AVIATION... MVFR AND IFR CIGS/VSBYS ARE MOVING RAPIDLY SE TOWARD ACROSS THE FOUR CORNERS REGION THIS MORNING...AND WILL CONTINUE EXPANDING SOUTH INTO THE HIGH TERRAIN OF NORTHERN NM THRU 18Z. MEANWHILE A STRONG SURFACE COLD FRONT WILL USHER IN A SHARP NORTHERLY WIND SHIFT FROM NORTH TO SOUTH OVER THE E PLAINS NOW THRU 22Z WITH SNOWS DEVELOPING IN ITS WAKE. MOST LOCALES WILL SEE AT LEAST MVFR CIGS BY THIS AFTERNOON WITH MT OBSCURATIONS ALL AREAS THRU WEDNESDAY MORNING. THE GREATEST CONFIDENCE FOR HEAVY SNOW ACCUMS AND VLIFR CONDITIONS WILL BE ALONG THE EAST SLOPES FROM RATON SOUTH TO LAS VEGAS AND CLINES CORNERS THIS EVENING. A GAP WIND WILL DELIVER A QUICK PUNCH OF STRONG WINDS BELOW CANYONS IN THE RIO GRANDE VALLEY BTWN 22Z AND 04Z. CLEARING DEVELOPS FROM NORTH TO SOUTH WEDNESDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. GUYER .FIRE WEATHER... NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT 7 DAYS. WIDESPREAD MAINLY POOR VENT RATES WILL BE THE MAIN IMPACT TO SMOKE MANAGEMENT THRU ABOUT SATURDAY. THE CURRENT UPR LEVEL STORM SYSTEM AND ASSCD SFC COLD FRONTS WILL MOVE RAPIDLY SOUTH ACROSS THE AREA TODAY AND TONIGHT. THE BEST CHANCE FOR MODERATE TO HEAVY SNOW ACCUMS WILL BE FROM THE HIGHER TERRAIN OF THE NORTHERN MTS EAST ACROSS THE NE HIGHLANDS AND NE PLAINS. GUSTY WEST WINDS UP TO 50 MPH WILL DEVELOP AHEAD OF THIS SYSTEM OVER THE SW CORNER OF THE AREA WHERE SUBSEQUENT VENT RATES WILL BE THE BEST. MIN RH WILL BE WELL INTO THE 40S AND 50S THUS NO FIRE CONCERNS ARE EXPECTED. VERY COLD AIR WILL DEVELOP BEHIND THIS SYSTEM FOR TONIGHT WITH READINGS 15 TO 35 DEGREES BELOW NORMAL THRU THURSDAY. A SECONDARY UPR LEVEL WAVE WILL SLIDE ACROSS THE AREA WEDNESDAY NIGHT HOWEVER VERY DRY AIR ASSCD WITH THIS WILL PROVIDE NO PRECIP BUT ONLY MORE COLD TEMPS. OVERALL LIGHTER WEST TO NW FLOW WILL REMAIN IN PLACE ACROSS THE AREA WITH ANOTHER WEAK UPR WAVE SUNDAY. OCCASIONAL GUSTY WINDS ALONG THE EAST SLOPES WILL BE THE MAIN EFFECT FROM THESE WAVES WITH LOCALLY IMPROVED VENT RATES. MIN RH VALUES WILL AVERAGE 30 TO 50 PCT WITH WIDESPREAD VERY GOOD TO EXCELLENT RECOVERIES. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ524-526-535>537-539. WINTER STORM WARNING UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ510>516-521>523-527>534. WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ517>519. WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ501>507. WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ508-509. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 604 AM MST TUE FEB 8 2011 NMZ501>540-091300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 604 AM MST TUE FEB 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL IMPACT MUCH OF CENTRAL AND NORTHERN NEW MEXICO BRINGING MODERATE TO SIGNIFICANT SNOWFALL ACCUMULATIONS. THE HIGHEST IMPACT WILL BE FELT ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT HIGHLANDS AND PLAINS. INTERSTATE 25 FROM GLORIETTA PASS TO RATON AND INTERSTATE 40 FROM TIJERAS PASS TO THE TEXAS STATE LINE WILL BE HARDEST HIT. SNOW AND STRONG WINDS WILL LIKELY CAUSE VISIBILITY RESTRICTIONS AND TREACHEROUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW AND BLOWING SNOW WILL COME TO AN END DURING WEDNESDAY MORNING FOLLOWED BY IMPROVING CONDITIONS. THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED... HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 17
13 heavy snow. Local standard time, as filed.
Up to 9 inches of snow fell over the higher elevations of the San Juan Mountains.
Up to a foot of snow fell over the West Slopes of the Sangre de Cristo Mountains.
Up to a foot of snow fell at several locations in the Northern Sangre de Cristo Mountains.
Snowfall ranged between 2 and 6 inches across the Upper Rio Grande Valley.
There were a few reports of 6 inches of snow across the Estancia Valley.
Up to 4 inches of snow fell over the Raton Ridge and Johnson Mesa.
Up to 7 inches of snow fell across the Far Northeast Highlands.
Up to 5 inches of snow fell across the Northeast Highlands.
Up to 4 inches of snow fell across Union County.
Up to 8 inches of snow fell over the Southern Sangre de Cristo Mountains.
An impressive 5 to 18 inches of snow fell across the East Slopes of the Sangre de Cristo Mountains.
Up to 4 inches of snow fell across Guadalupe County.
Two to 5 inches of snow was reported across the Central Highlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271549, 271550, 271551, 271554, 271555, 271557, 271558, 271559, 271560, 271552, 271553, 271561, 271556.